Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 9, 2005, 5:22 PM EDT for Essex County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 9, 2005, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:24 PM EDT | FLASH FLOOD | Crown Point, NY | ROUTE 9N IN TOWN OF CROWN POINT CLOSED DUE TO DEBRIS AND WATER ON ROAD. |
| Jun 9, 6:24 PM EDT | FLASH FLOOD | Moriah, NY | TARBELL HILL ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 092122 FFWBTV NYC031-100015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 522 PM EDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 815 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TORRENTIAL RAINFALL ON THE ORDER OF 1.5 TO 2.5 INCHES ACROSS MUCH OF ESSEX COUNTY. RAINFALL AMOUNTS IN EXCESS OF 1 INCH IN AN HOUR HAVE ALSO BEEN REPORTED BY AUTOMATED RAIN GAGES. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILMINGTON...WILLSBORO...WADHAMS...UPPER JAY...UNDERWOOD... MINEVILLE...LEWIS...LAKE PLACID...KEENE VALLEY...KEENE...JAY AND ELIZABETHTOWN. RIVERS MOST LIKELY TO BE AFFECTED ARE THE BOQUET...INCLUDING THE TOWNS OF NEW RUSSIA AND ELIZABETHTOWN...THE EAST BRANCH OF THE AUSABLE RIVER...AND PUTNAM CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN ADDITION...MUDSLIDES ARE POSSIBLE IN HILLY TERRAIN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BURLINGTON. LAT...LON 4400 7408 4391 7344 4449 7340 4433 7406 $$ JMG
2 follow-up statements
000
WGUS71 KBTV 092238
FFSBTV
NYC031-100015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT THU JUN 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM EDT FOR ESSEX
COUNTY IN NEW YORK STATE...
AT 630 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL
ROADS CLOSED ACROSS ESSEX COUNTY IN NEW YORK STATE. OVER 2 INCHES OF
RAIN HAS FALLEN ACROSS PORTIONS OF ESSEX COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILMINGTON...
WILLSBORO...WADHAMS...UPPER JAY...UNDERWOOD...NORTH HUDSON...
MORIAH...MINEVILLE...LEWIS...LAKE PLACID...KEENE VALLEY...KEENE...
JAY...ELIZABETHTOWN...CROWN POINT CENTER AND CROWN POINT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. THE AUSABLE RIVER WILL BE
RISING VERY QUICKLY OVER THE NEXT 2 HOURS AND MAY FLOOD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 4377 7403 4382 7345 4423 7339 4449 7340
4437 7410
$$
MURRAY/WFO BTV000
WGUS71 KBTV 100019
FFSBTV
NYC031-100025-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
818 PM EDT THU JUN 9 2005
...THE FLASH FLOOD WARNING FOR ESSEX COUNTY EXPIRED AT 815 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR AND AUTOMATED RAIN GAUGES
INDICATED THAT AT LEAST 2 TO 3 INCHES OF RAIN FELL ACROSS EASTERN
ESSEX COUNTY IN NEW YORK STATE THIS EVENING. NUMEROUS ROADS ACROSS
EASTERN ESSEX COUNTY HAVE BEEN IMPACTED BY HIGH WATER. OTHER MAJOR
RIVERS AND STREAMS...LIKE THE AUSABLE RIVER AND THE PUTNAM CREEK
WERE RISING RAPIDLY AS OF AROUND 8 PM.
PAY ATTENTION TO ROAD CLOSURE SIGNS AND INSTRUCTIONS FROM LOCAL
OFFICIALS ON HOW TO DEAL WITH THE FLOODING THAT HAS ALREADY OCCURRED
ACROSS THE COUNTY. DO NOT DRIVE ACROSS FLOODED ROADWAYS. TURN
AROUND...DON/T DROWN.
LAT...LON 4377 7403 4382 7345 4423 7339 4449 7340
4437 7410
$$
MURRAY/WFO BTVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:55 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 9, 1:55 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 155 PM EDT THU JUN 9 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... MAIN SHORT TERM WEATHER HIGHLIGHTS WILL BE WARM...HAZY AND HUMID CONDITIONS...ALONG WITH A DAILY CHC OF SHOWERS AND THUNDERSTORMS AS BROAD SUBTROPICAL HIGH DOMINATES AND POLAR JET AXIS RETREATS NORTHWARD INTO CANADA. LATEST SYNOPTIC MAP NOW INDICATING WEAK SFC TROUGH ACROSS AREA YESTERDAY HAS VIRTUALLY DISSOLVED TODAY DUE TO AMPLE MIXING AND BROAD SW FLOW ALOFT. FCST AREA TO REMAIN ON PERIPHERAL SW FLOW ON BACK SIDE OF BERMUDA SFC HIGH AND UNDER BROAD MID LVL RIDGE AXIS THROUGH THE ENTIRE SHORT TERM...WITH AIRMASS RESEMBLING MORE OF A SUMMERTIME SOUTHEASTERN U.S. PATTERN THAN ONE IN NEW ENGLAND. WITH LACK OF ANY STRONG FORCING MECHANISM... CONVECTIVE ACTIVITY WILL BE PRIMARILY AIRMASS IN NATURE...WITH INITIAL TRIGGERING ALONG OLD OUTFLOW BOUNDARIES AND ACROSS HIGHER TERRAIN EARLY IN THE DAY. WILL THUS HIGHLIGHT HIGHER CHC POPS DURING AFTERNOON HOURS EACH DAY...AND LOWER TO SLT CHC POPS DURING OVERNIGHT PERIODS. WBZ HEIGHTS APPEAR HIGH ENOUGH AND BNDRY LYR TO MID LVL WIND PROFILES APPEAR WEAK ENOUGH TO PRECLUDE WIDESPREAD SVR THREAT AT THIS TIME. MAIN CONCERN WOULD BE HEAVY RAINFALL DUE TO WARM CLOUD DEPTHS OF 3-4 KM...AND RELATIVELY HIGH EQ LVLS. TEMPERATURES TO REMAIN WARM...AND PER LATEST 850 HPA TEMP PROGS OF 15-17C ACROSS AREA TOMORROW THROUGH SUNDAY...AGREE WITH LAST NIGHTS IDEA OF NUDGING MAX TEMPS SLIGHTLY HIGHER THAN MOS ACROSS THE BOARD HERE. SUMMERTIME NATURE OF AIRMASS...ALONG WITH LIGHT BNDRY LYR FLOW ALSO ARGUES FOR HAZY CONDTIONS DURING DAY...AND PATCHY FOG DURING OVERNIGHT HOURS...ESP ACROSS AREAS THAT RECEIVE RAINFALL DURING PRIOR AFTERNOON. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... CHANGEABLE WEATHER IN THE EXTENDED PERIOD WITH A BACKDOOR COLD FRONT PUSHING INTO THE REGION FROM THE NORTHEAST MONDAY INTO TUESDAY. EXPECT COOLER TEMPS ACROSS THE EASTERN SEGMENT OF THE FORECAST AREA...WITH TEMPS WARMING AS YOU HEAD WEST. ON WEDNESDAY INTO THURSDAY...AN APPROACHING LOW PRESSURE SYSTEM WILL BRING TROPICAL MOISTURE INTO THE STATIONARY FRONT. RESULT OF ALL THIS IS LOW CHC POPS THRU THE PERIOD. CONVERGENCE ALONG THE BACKDOOR FRONT MONDAY/TUESDAY...FOLLOWED BY WARM FRONTAL SITUATION WEDNESDAY INTO THURSDAY WILL ALL KEEP A CHANCE FOR SHOWERS/THUNDERSTORMS IN THE FORECAST. && .AVIATION... CONVECTION STARTING TO POP ACROSS NRN ADRNDKS ATTM. THIS IS THE MAIN AVIATION CONCERN INTO THE EVENING. WILL SEE AREAS OF FOG AND HAZE OVERNIGHT ESPECIALLY WHERE PCPN OCCURS THIS AFTERNOON. EXPECT VSBYS TO DROP TO BELOW 1 MILE IN SPOTS TNT...ESPECIALLY IN THE ADIRONDACK VLYS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JMG LONG TERM...GH AVIATION...CM
Hazardous weather outlook, Jun 9, 4:06 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 406 AM EDT THU JUN 9 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-100805- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 406 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A WEAK SURFACE BOUNDARY LOCATED ACROSS CENTRAL NEW YORK INTO SOUTHERN VERMONT THIS MORNING WILL SLOWLY LIFT NORTH TOWARD NORTHERN NEW YORK AND CENTRAL VERMONT BY THIS AFTERNOON. MEANWHILE...SOUTHERLY WINDS WILL PUSH A WARM AND MOIST AIRMASS INTO THE REGION TODAY...WHICH WILL CREATE PLENTY OF LOW LEVEL INSTABILITY. THIS INSTABILITY AND DAYTIME HEATING WILL HELP IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE HIGHER TERRAIN OF THE ADIRONDACK MOUNTAINS AND SOUTHERN PORTIONS OF THE GREEN MOUNTAINS BY 3 PM THIS AFTERNOON. THESE STORMS WILL SLOWLY TRACK EAST INTO CENTRAL AND SOUTHERN VERMONT BY LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT FROM THE STRONGER STORMS WILL BE WIND GUSTS TO 45 MPH...SMALL HAIL...AND LOCALLY VERY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR RECEIVING HEAVY RAIN OF 1 TO 2 INCHES WILL BE ACROSS ESSEX COUNTY NEW YORK AND SOUTH OF A BURLINGTON TO SAINT JOHNSBURY LINE IN VERMONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH SUNDAY ACROSS THE NORTH COUNTRY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. TABER
In the hours before
Local storm report, Jun 9, 4:52 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
452 PM EDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL LYNDONVILLE 44.53N 72.00W
06/09/2005 0.88 INCH CALEDONIA VT TRAINED SPOTTER
&&
LAHIFFLocal storm report, Jun 9, 5:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
512 PM EDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL LYNDONVILLE 44.53N 72.00W
06/09/2005 1.00 INCH CALEDONIA VT TRAINED SPOTTER
QUARTER TO 1/2 DOLLAR SIZE HAIL REPORTED
&&
LAHIFFThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:23 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 37 min |
| Jun 9, 5:48 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 57 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.